Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Experiencing frequent black outs. Stopped taking benzodiazepines, mood stabilizer. Had family history of neurological issues. Is it alzheimers?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5293 Questions
I have already asked this question of the GP Drs but updated my subscription and it seems they want me to ask a specialist so I am guessing on asking you since I am not sure who to ask. We have a lot of neurological issues in our family and I have been to neurologists twice for different issues. Anyway, I am currently having serious problems with black outs where I am doing things and not remembering doing them. This bothers me enough just because it is happeing more and more frequently lately but mostly because it has happened when I have been driving and last Thursday, it was serious enough that I could have potentially killed or seriously injured many people if the normal number of people had been on the road. (I guess God was watching out for everybody). Anyway, that road is normally full of semi's and other traffic or it would have been a disaster. I have no recollection of what happened before I found myself driving 55 mph in the grass on the side of the road (I had cruise control on) that is when I "came back" from wherever I "went off" to. I never know when this is going to happen it just does. Fortunately not usually when I am driving but this particular day I know of 3 times (only 1 while driving) that I was "gone" and had no idea where or what I was doing. This is a little scary for someone who lives alone. They don't believe It is alzheimers symptoms that I am having although I would like proof of that since my g'ma had it. The pharmacist thinks it is because my new psych. Dr. pulled me off 3 of my meds I had been on for years overnight that he said you just cannot stop suddenly. 2 of them were benzodiazepines and the other was a mood stabilizer. I don't know except that I have been having a lot of serious, and I am scared. My Psychologist says we will need to get a a brain scan or something to determine what is causing the problem if my symptoms don't improve this week (that was last Wednesday) Before things got worse. Do you think this is something going on in my brain or something else?
Posted Thu, 2 May 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 35 minutes later

Thank you for posting your query.

I appreciate the detailed description you have provided and it helps a lot.

The symptoms do pertain to brain disease. The most likely possibility for your symptoms is transient ischemic attack (TIA), where the blood supply to brain is decreased for a short while, when you have these "black outs". When the blood supply to brain is restored in a few minutes, you "come back" to normal.

The other possibility is seizures where one can have momentary loss of consciousness or awareness.

I do not think the symptoms are related to Alzheimer's disease (AD), as the symptoms in AD are constant and not episodic.

I also do not think that your symptoms are due to sudden withdrawal of those three medications, as the benzodiazepine withdrawal symptoms are different.

I would think that an MRI of brain and EEG (electroencephalography) would be useful in finding out the cause for your symptoms.

I hope it helps.

Please get back if you require any further information.

Best wishes,

Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad,
My personal URL on this website:
My email: YYYY@YYYY
My Website: WWW.WWWW.WW My blog:
Above answer was peer-reviewed by
Follow-up: Experiencing frequent black outs. Stopped taking benzodiazepines, mood stabilizer. Had family history of neurological issues. Is it alzheimers? 2 days later
Thank you, I am making an appointment with my MD (internat Med Dr) I will show him what you said. It is helpful to have your input. Thanks.
Answered by Dr. Sudhir Kumar 5 hours later
Thank you for getting back.

Please let me know if you require any further help or opinion.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor